I've been steadily losing hair on my legs for about the past year. The same thing happened to my father when he was about my age (38yrs).
I've been to the doctor, who didn't seem to think it was a problem. I asked him to check my testosterone levels (my Dad has also been diagnosed with low testosterone).
My results put me at the very lowest end of the normal range (where the doctor expected to see a 70 or 80 year old man). Due to the fact that I had other issues as well (severely decreased sex drive, for starters), the Dr put my on Testogel (Androgel in the US). I've been on it for a year now and feel great (sex drive's definitely improved). I'm going back to the Dr for another test in the New Year, and fully expect my levels to be well inside the normal range.
But, I'm still losing the hair on my legs. It may sound petty, but I don't want to have bald legs.
I've scoured the Internet, but haven't been able to turn up any clues as to what is happening, why it's happening, and what I can do about it.
BTW, where the hair is gone, it feels like stubble, which leads me to believe that the hair is still growing, it's just breaking off.
I'm still hairy everywhere else. My dad only lost hair from his legs (in fact, he seems to be getting slightly hairier on the rest of his body).
Have you come across anything like this or do you have any ideas of what may be causing it and what I can do about it?
My best guess is that you have alopecia areata. Although most people with this common hair complaint have it on their scalp or beard, it can happen anywhere. The cause is unknown. Many books claim it's caused by "stress," but I don;t believe that's true. There's no effective treatment for leg involvement. It does run in families to some extent, but that doesn't mean for sure that your father had the same thing. For proper diagnosis, you'll need to see a dermatologist in person. Other than appearance, alopecia has little or no medical significance. That it affects your legs does not mean it will affect your scalp. But of course you'll need to be examined in person to have the diagnosis substantiated.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.